Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 1997, 4:42 PM EDT for Beaufort County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 4:42 PM EDT (20:42 UTC)
- Expired
- Aug 18, 1997, 5:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:45 PM EDT | Hail 0.88 | Yeatesville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2400 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 182040 RRA SVRMHX NCC013-182115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 442 PM EDT MON AUG 18 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...NORTHEAST BEAUFORT COUNTY AT 440 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR BELHAVEN. THIS STORM WILL BE IN BELHAVEN BY 450 PM AND PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROfOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:57 PM EDT, 20 hours 45 minutes earlier.
Area forecast discussion, Aug 17, 7:57 PM EDT, 20 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 757 PM EDT SUN AUG 17 1997 ZFP: CONTINUED VERY QUIET ACRS ERN NC. COMBO OF GOOD LOW/MID LVL WRLY FLOW...WRM TEMPS ALOFT AND LACK OF UPR SUPPORT YIELDS NO CNVCTN WITH EVEN CU HARD TO FIND. SATL SHOWS ORGNIZED CNVCTN UP N WHERE BETTER MCON AND SRT WVS. THESE SHLD CONT TO MOVE E AND SHLD REMAIN MCLR ACRS AREA OVRNGHT. MILD SW BREEZE WILL KEEP TEMPS IN UPR 70S ARND 80 AGAIN TNGT. SHLD HAVE LITTLE BETTER CHC OF CNVCTN MON AFTN BUT CONTINUED WRLY FLOW AND WITH LACK OF SRT WV HAVE DOUBTS WL HAVE MUCH CVRG. CWF: VWP AND 00Z SNDING SHOWS WINDS AOA 25 KTS RIGHT ABOVE GRND. SOME OF THIS IS REACHING WTR AS SEEN IN OMRS FROM ILM AND MHX. CRNT FCST LOOKS GOOD WITH SCA OVER CSTL WTRS. STILL GETTING REPORTS OF 6 FT+ SEAS IN VCNTY OF CAPE LOOKOUT. THIS IS QUITE COMMON ARND HERE WHEN HV PROLNGED PERIOD OF SW WINDS ARND 20 KTS. SINCE WTR ARND LOOKOUT IS QUITE BUSY WITH BOATS HEADING FOR BEAFORT INLET MAY WORD LOCALLY HIGHER SEAS VCNTY OF CLKN7 AS MID SHIFT DID THIS MORN. MAY ALSO BUMP OF WAVES TO 3 FT ON SNDS GIVEN SPEEDS AT HSE AND OREGON INLT. . .MHX...SMALL CRAFT ADVISORY CSTL WATERS. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:24 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 36 min |
| Aug 18, 5:09 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 36 min |
| Aug 18, 5:19 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.